Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 27, NWS Louisville, KY

July 10, 2003Trimble County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 10, 2003, 12:53 PM EDT for Trimble County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 12:53 PM EDT (16:53 UTC)
Expired
Jul 10, 2003, 4:00 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Trimble County, KY

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 101655
FFWLMK
KYC223-102000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1253 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TRIMBLE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 400 PM EDT

* AT 1248 PM EDT...WEATHER SERVICE RADAR INDICATED A BAND OF HEAVY 
RAIN SETTING UP OVER THE TRIMBLE COUNTY AREA.  RAINFALL RATES OF 2 
TO 2.5 INCHES PER HOUR HAVE BEEN ESTIMATED BY RADAR, AND COULD 
CONTINUE FOR AT LEAST THE NEXT HOUR OR SO, AS ADDITIONAL HEAVY RAINS 
WILL MOVE IN FROM THE WEST. 

EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS. DO 
NOT DRIVE INTO AREAS THAT APPEAR FLOODED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.

LAT...LON 3865 8544 3848 8532 3862 8523 3873 8538

$$

SMALLCOMB
2 follow-up statements
000 
WGUS73 KLMK 101752
FFSLMK
KYC223-102000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 PM EDT THU JUL 10 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 4 PM EDT FOR TRIMBLE
COUNTY IN NORTH CENTRAL KENTUCKY...

AT 150 PM EDT, WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAINS 
ARE GRADUALLY EXITING TRIMBLE COUNTY TO THE SOUTHEAST. EARLIER, 2 TO 
2.5 INCHES OF RAIN FELL WITHIN ABOUT ONE HOURS TIME, PARTICULARLY 
ACROSS THE NORTHERN PART OF TRIMBLE COUNTY NEAR THE LOCUST CREEK 
AREA.

EVEN THOUGH THE HEAVY RAINFALL IS EXITING THE COUNTY, SIGNIFICANT 
RUNOFF IS LIKELY ACROSS THE COUNTY THROUGH 4 PM. DO NOT CROSS ANY 
AREAS THAT APPEAR FLOODED, AND SEEK HIGHER GROUND SHOULD FLOODING 
IMPACT YOUR AREA.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$

SMALLCOMB
000 
WGUS73 KLMK 101841
FFSLMK
KYC103-223-102000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
241 PM EDT THU JUL 10 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 4 PM EDT FOR 
TRIMBLE AND HENRY COUNTIES IN NORTH CENTRAL KENTUCKY HAS BEEN 
CANCELLED...

TOTAL RAINFALL AMOUNTS ACROSS HENRY AND TRIMBLE COUNTIES HAVE RANGED 
FROM 1.5 TO 2.5 INCHES, MOST OF WHICH FELL WITHIN A VERY SHORT 
PERIOD OF TIME EARLIER THIS AFTERNOON. THERE MAY STILL BE SOME MINOR 
RUNOFF OCCURRING, HOWEVER THE THREAT FOR FLASH FLOODING HAS ENDED 
WITH THE DEPARTURE OF THE HEAVY PRECIPITATION. 

LOCAL LAW ENFORCEMENT HAS REPORTED NO SIGNIFICANT FLOODING PROBLEMS, 
HOWEVER SOME LOW SPOTS AND SMALL CREEKS MAY STILL CONTAIN WATER. DO 
NOT CROSS AREAS THAT APPEAR FLOODED.

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:55 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 9:55 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
955 AM EDT THU JUL 10 2003

...SHORT TERM UPDATE...

500MB WAVE OVER SE MO MAKING SLOW PROGRESS EWD, AHEAD OF WHICH SCT
SHRA PERSIST OVER LMK FA ATTM. VERY MOIST AIRMASS, WITH FREEZING
LEVELS NEAR 14KFT AND PWS LOCALLY POOLING TO 2.5 INDICATE POTL FOR
HIGH PCPN EFFICIENCY CELLS THROUGH THE EVENING. FACTORING IN LAST
NIGHTS RAINS, LOCATIONS ACROSS SRN IN CONTINUE TO BE THE MOST PRONE
TO FLOODING, SO FLOOD WATCH WILL CONTINUE THERE. PER LAPS, SFC BASED
INSTABILITY INCR ATTM, ESP ACROSS SRN KY WHERE ONLY SCT CLOUDS
EXIST. HWVR, PER RECENT ACARS RAOB OUT OF KSDF, DECENT INVERSION
NOTED AROUND 850MB, SO CURRENT PCPN ONLY HAS LIMITED INSTABILITY
ABOVE 850MB TO WORK WITH. BY NOON OR SO, THIS INVERSION SHOULD BE
OVERCOME AS SFC TEMPS INCR, LEADING TO AN INCR IN TSRA ACTIVITY OVER
FA ALONG/AHEAD OF SFC TROF AS IT MOVES EWD INTO FA. DECENT SHEAR AND
INSTABILITY COMBINATION WOULD SUPPORT SOME STORM ORGANIZATION THIS
AFTERNOON, WITH HIGH WINDS THE MOST PROBABLE OF THE SVR MODES. SWATH
OF SUBSIDENCE AFTER 0Z/FRI SHOULD PUT AN END TO SIG PCPN FROM W TO E
ACROSS THE FA THIS EVE. XXV

.LMK...FLOOD WATCH THRU 8 PM EDT FOR MOST OF SOUTH CENTRAL INDIANA
AND PARTS OF NORTH CENTRAL KENTUCKY FROM LOUISVILLE NORTHEAST.
Hazardous weather outlook, Jul 10, 7:13 AM EDT, 5 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
550 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO VALLEY TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS
AND FREQUENT LIGHTNING. FOR THIS REASON THE STORM PREDICTION CENTER
HAS INDICATED THAT A SLIGHT RISK OF SEVERE STORMS EXISTS TODAY AND
TONIGHT.

IN ADDITION SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND A
FLOOD WATCH AS BEEN ISSUED FOR MOST OF SOUTH CENTRAL INDIANA AND A
FEW COUNTIES IN NORTH CENTRAL KENTUCKY THROUGH 8 PM EDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:36 PM EDTFlash Flood WarningLMKHenry2 hr
Jul 10, 2:12 PM EDTSevere Thunderstorm WarningLMKTaylor33 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.